Vermont, 2001

Hail in Vermont, July 10, 2001

July 10, 2001 · NWS BTV · 3 events in 1 county or zone

Thunderstorms developed in an unstable airmass ahead of a surface trough during the afternoon and evening hours. Large hail was reported with locally gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Thunderstorms developed in an unstable airmass ahead of a surface trough during the afternoon and evening hours. Large hail was reported with locally gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 10, 3:50 PM EST, 40 minutes earlier.

Area forecast discussion, Jul 10, 3:50 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
450 PM EDT TUE JUL 10 2001

BUSY AFTERNOON WITH PLENTY OF SEVERE TSTMS WARNINGS AND GOLF BALL
SIZE HAIL REPORTS.  TSTMS SHOULD BEGIN TO DIMINISH NEAR SUNSET...SO
WILL HAVE A CHC OF TSTMS EARLY TONIGHT.  HOWEVER...LOOKING
UPSTREAM SHRTWV MOVG SEWD FROM JUST NORTH OF THE GRTLKS IN ONTARIO
PRODUCING TSTMS ATTM...AND WILL INCLUDE A CHC LATE TONIGHT
FOR THE ST LAWRENCE VLY AND THE ADIRONDACKS.  ON WED...ANOTHER
SHRTWV WILL DROP SEWD FROM THE GRTLKS WITH ANOTHER CHC OF SHOWERS
AND TSTMS ON WED.  BUFKIT SOUNDINGS SHOW AIRMASS WILL DESTABILIZE
AGAIN WED AFTERNOON...BUT NOT AS UNSTABLE AS TODAY.  WET BULB ZERO
RUNNING FROM 6500-7000 FT...SO LOOKS LIKE A CHANCE FOR SOME MORE
HAIL ON WED FROM ANY TSTMS THAT DEVELOP...AS THERE WILL BE COLDER
AIR ALOFT ON WED. SPC HAS AREA IN A SLIGHT RISK FOR SEVERE TSTMS ON
WED.

WED NIGHT AND THU UPR CLOSED LOW TO DROP SEWD ACROSS THE FCST AREA
WITH A CHC OF MORE SHOWERS.  AIRMASS APPEARS TOO STABLE FOR
TSTMS ON THU.  CLOSED LOW TO OEN UP WITH UPR TROF AXIS TO MOVE
ACROSS THE FCST AREA ON FRI...SO WILL KEEP A CHC OF SHOWERS ON FRI
AS WELL.

EXTENDED...LOOKS LIKE &DRY WEATHER SAT THRU TUES AS AN UPR RIDGE
ATTEMPS TO BUILD EASTWARD FROM THE PLAINS STATES WITH A WARMUP IN
TEMPS EARLY NEXT WEEK.

.BTV...SEVERE THUNDERSTORM WATCH UNTIL 7PM EDT FOR VTZ001>012
       NYZ028-030-031-034-035.

WGH

In the hours before

Special weather statement, Jul 10, 11:54 AM EST, 4 hours 36 minutes before
NYZ027-028-030-031-034-035-VTZ001>012-102300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1254 PM EDT TUE JUL 10 2001

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR CENTRAL AND NORTHERN VERMONT AND MOST OF NORTHERN NEW YORK
UNTIL 7 PM...

SEVERE THUNDERSTORM WATCH #537 INCLUDES ALL COUNTIES IN CENTRAL
AND NORTHERN VERMONT AS WELL AS FRANKLIN...CLINTON AND
ESSEX COUNTIES IN NEW YORK.

AT 1245 PM...THUNDERSTORMS WERE DEVELOPING WITHIN 50 MILES OF THE
CANADIAN BORDER AHEAD OF A COLD FRONT MOVING SLOWLY SOUTHEASTWARD
AND SPREADING THE THUNDERSTORMS THROUGHOUT THE REST OF THE WATCH
AREA DURING THE AFTERNOON.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MPH AND
LARGE HAIL. POTENTIALLY DEADLY CLOUD TO GROUND LIGHTNING AND HEAVY
RAINS ARE LIKELY TO ACCOMPANY ALL THUNDERSTORMS AS WELL.

IT IS ESSENTIAL THAT YOU MONITOR NOAA WEATHER RADIO OR
LOCAL RADIO STATIONS FOR THE LATEST FORECASTS AND POSSIBLE WARNINGS.
ALSO...KEEP A CONTINUOUS WATCH TO THE SKY AND AT FIRST SIGNS OF
THREATENING WEATHER...SEEK SAFE SHELTER INSIDE A ENCLOSED...STURDY
BUILDING OR VEHICLE.
Local storm report, Jul 10, 3:57 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
457 PM EDT TUE JUL 10 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1218 PM    LYNDONVILLE               VT   1.5 INCH HAIL
07/10/01   CALEDONIA                      BY SPOTTERS

0135 PM    NORTH HERO                VT   1 INCH HAIL
07/10/01   GRAND ISLE                     BY PUBLIC

0140 PM    NORTH FAIRFAX             VT   1 INCH HAIL
07/10/01   FRANKLIN                       BY SPOTTER

0200 PM    WATERVILLE                VT   1 INCH HAIL
07/10/01   LAMOILLE                       BY PUBLIC

0215 PM    BRISTOL                   VT   .75 INCH HAIL
07/10/01   ADDISON                        BY SPOTTER

0225 PM    NEW HAVEN                 VT   .75 INCH HAIL
07/10/01   ADDISON                        BY SPOTTER

0229 PM    NEW HAVEN                 VT   1.75 INCH HAIL
07/10/01   ADDISON                        BY SPOTTER

0230 PM    FAIR HAVEN                VT   1 INCH HAIL
07/10/01   RUTLAND                        BY SPOTTER

0330 PM    BRAINTREE                 VT   WIND DAMAGE
07/10/01   ORANGE                         MULTIPLE TREES DOWN BY
                                          PUBLIC

0332 PM    TYSON                     VT   .88 INCH HAIL
07/10/01   WINDSOR                        BY SPOTTER

0435 PM    CASTLETON                 VT   WIND DAMAGE
07/10/01   RUTLAND                        TREES FALLEN ON HOUSES BY
                                          STATE DOT

0435 PM    CASTLETON                 VT   1.75 INCH HAIL
07/10/01   RUTLAND                        BY STATE DOT

0442 PM    BRANDON                   VT   1.75 INCH HAIL
07/10/01   RUTLAND                        BY SPOTTERS
Local storm report, Jul 10, 4:18 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED AND UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
518 PM EDT TUE JUL 10 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1218 PM    LYNDONVILLE               VT   1.5 INCH HAIL
07/10/01   CALEDONIA                      BY SPOTTERS

0135 PM    NORTH HERO                VT   1 INCH HAIL
07/10/01   GRAND ISLE                     BY PUBLIC

0140 PM    NORTH FAIRFAX             VT   1 INCH HAIL
07/10/01   FRANKLIN                       BY SPOTTER

0200 PM    WATERVILLE                VT   1 INCH HAIL
07/10/01   LAMOILLE                       BY PUBLIC

0215 PM    BRISTOL                   VT   .75 INCH HAIL
07/10/01   ADDISON                        BY SPOTTER

0225 PM    NEW HAVEN                 VT   .75 INCH HAIL
07/10/01   ADDISON                        BY SPOTTER

0229 PM    NEW HAVEN                 VT   1.75 INCH HAIL
07/10/01   ADDISON                        BY SPOTTER

0230 PM    FAIR HAVEN                VT   1 INCH HAIL
07/10/01   RUTLAND                        BY SPOTTER

0235 PM    CASTLETON                 VT   WIND DAMAGE
07/10/01   RUTLAND                        TREES FALLEN ON
                                          HOUSES...BY STATE DOT

0235 PM    CASTLETON                 VT   1.75 INCH HAIL
07/10/01   RUTLAND                        BY STATE DOT

0330 PM    BRAINTREE                 VT   WIND DAMAGE
07/10/01   ORANGE                         MULTIPLE TREES DOWN...BY
                                          PUBLIC

0332 PM    TYSON                     VT   .88 INCH HAIL
07/10/01   WINDSOR                        BY SPOTTER

0430 PM    RANDOLPH CENTER           VT   .75 INCH HAIL
07/10/01   ORANGE                         BY PUBLIC

0442 PM    BRANDON                   VT   1.75 INCH HAIL
07/10/01   RUTLAND                        BY SPOTTERS

0450 PM    VERSHIRE                  VT   .75 INCH HAIL
07/10/01   ORANGE                         BY PUBLIC

0506 PM    PITTSFIELD                VT   .75 INCH HAIL
07/10/01   RUTLAND                        BY PUBLIC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Windsor

When
July 10, 4:30 PM EST
Where
Windsor County, Barnard
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.733, -72.617

Hail, Windsor

When
July 10, 4:40 PM EST
Where
Windsor County, Woodstock
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.633, -72.517

Hail, Windsor

When
July 10, 4:41 PM EST
Where
Windsor County, Pomfret
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.700, -72.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2001Every state in 2001This day in weather historyWarnings in Vermont, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262038, 5262039, 5262040.